Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 5, 2003, 6:07 PM EDT for Huntingdon County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:07 PM EDT (22:07 UTC)
- Expired
- Aug 5, 2003, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Huntingdon County, PA
The radar
The State College radar (KCCX), 56 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 052207 SVRCTP PAC061-052245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 607 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 645 PM EDT. * AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF TROUGH CREEK STATE PARK...OR 9 MILES SOUTH OF HUNTINGDON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYSTOWN DAM AROUND 615 PM. MOUNT UNION AND HUNTINGDON AROUND 620 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 4039 7819 4025 7802 4037 7786 4068 7785 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 5, 3:00 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT TUE AUG 05 2003 ACTIVITY TODAY FOCUSED ALONG FEEDER BAND ACROSS EASTERN AND NORTHERN COUNTIES EXTENDING INTO UPPER LOW NOW LOCATED OVER LAKE ERIE. THIS ACTIVITY HAS SLOWLY DRIFTED TO THE N AS THE AFTERNOON WEARS ON...BUT SEVERAL REPORTS OF 1-2 WITH LOCALLY MORE IN SOME SPOTS IN THE MID SUSQ VALLEY CAUSING SOME MINOR PROBLEMS WITH RUNOFF AND SMALL STREAMS. ADDITIONAL SHOWERS NOW BEGINNING TO POP UP FURTHER WEST CLOSER TO INFLUENCE OF UPPER LOW. THESE WILL CONTINUE THROUGH THE EVENING BEFORE TAPERING OFF. THEN PATCHY DENSE FOG AGAIN LATE TONIGHT. TOMORROW LOOKS TO BE MORE OF A GENERAL INSTABILITY BASED SCATTERED TSTORM DAY. LOW CONTINUES TO SLIDE SLOWLY EASTWARD AND CONVECTION SHOULD BEGIN TO KICK OFF BY LATE MORNING/EARLY AFTERNOON...WITH COVERAGE LESS THAN TODAY...SIMILAR TO WHAT IS CURRENTLY SEEN IN E OH. THE PARADE OF DAILY CONVECTION CONTINUES THROUGH MUCH OF THE NEXT WEEK AS PERSISTENT TROUGH HANGS TOUGH TO OUR W. COULD SEE A BREAK THU INTO FRI WITH ONLY A 30 POP...BUT DAILY CHANCES AGAIN INCREASE A BIT AS WE MOVE THROUGH THE WEEKEND. BEST TEMP FORECAST CONTINUES TO BE PERSISTENCE. FCSTID = 16 MDT 67 83 66 84 / 90 30 40 30 IPT 64 80 61 81 / 90 30 50 30 BFD 57 75 56 74 / 80 30 50 30 JST 60 76 60 74 / 50 30 40 30 AOO 61 79 61 79 / 50 30 40 30 UNV 61 79 60 78 / 70 30 50 30 SEG 65 82 63 82 / 90 30 50 30 LNS 67 83 66 83 / 100 30 40 30 THV 67 83 67 84 / 90 30 40 30 .CTP... PA...FLOOD WATCH FOR EASTERN COUNTIES THROUGH THIS EVENING. RXR
Hazardous weather outlook, Aug 5, 4:16 AM EDT, 13 hours 51 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-051015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 416 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME MAY BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH AT LEAST THE END OF THE WEEK. LOCALIZED SEVERE STORMS MAY BE A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 5, 1:48 PM EDT, 4 hours 19 minutes before
PAZ066-051845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 148 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORM MOVING INTO LANCASTER COUNTY... AT 148 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY HEAVY RAIN MOVING NORTHWARD INTO LANCASTER COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING RAINFALL RATES GREATER THAN 2 INCHES PER HOUR AND GUSTY WINDS TO 40 MPH. MINOR FLOODING ALONG SMALL STREAMS OR IN URBAN AREAS OF POOR DRAINAGE ARE POSSIBLE AS THIS STORM MOVES NORTH AT 30 MPH.. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Aug 5, 4:21 PM EDT, 1 hour 46 minutes before
PAZ025-052115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 PM EDT TUE AUG 5 2003 ...A STRONG THUNDERSTORM WILL AFFECT BLAIR COUNTY... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOLLIDAYSBURG...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR LAKEMONT AROUND 430 PM...ALTOONA AROUND 435 PM...CANOE CREEK STATE PARK AROUND 450 PM AND SINKING VALLEY AROUND 515 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, Aug 5, 5:47 PM EDT, 20 minutes before
PAZ026-052245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 547 PM EDT TUE AUG 5 2003 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY... AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUNTINGDON...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR RAYSTOWN DAM AROUND 625 PM...MAPLETON AROUND 630 PM...HUNTINGDON AROUND 635 PM... MILL CREEK AND MOUNT UNION AROUND 640 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, Aug 5, 5:49 PM EDT, 18 minutes before
PAZ018-019-052245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 549 PM EDT TUE AUG 5 2003 ...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JULIAN...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR UNIONVILLE AROUND 600 PM...MILESBURG AROUND 615 PM AND BALD EAGLE STATE PARK AROUND 645 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, Aug 5, 6:00 PM EDT, 7 minutes before
PAZ050-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 600 PM EDT TUE AUG 5 2003 ...A STRONG THUNDERSTORM WILL AFFECT SNYDER COUNTY... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SELINSGROVE THAT WAS NEARLY STATIONARY. THE THUNDERSTORM WILL MOVE VERY LITTLE THROUGH 7 PM AND MAKE TORRENTIAL RAINS OVER THE CENTRAL AND WESTERN SECTIONS OF THE COUNTY...INCLUDING TOWNS LIKE MIDDLEBURG AND BEAVERTOWN. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. DANGELO
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.